Alert archive / Montana / Tornado Warnings in 2016

Tornado Warning 4, NWS Billings, MT

July 10, 2016Fallon County, Montana

NWS Billings, MT issued this tornado warning at Jul 10, 2016, 2:48 PM MDT for Fallon County, Montana. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2016, 2:48 PM MDT (20:48 UTC)
Expired
Jul 10, 2016, 3:45 PM MDT
In force
57 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Fallon County, MT

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:00 PM MDTTSTM WND DMGBaker, MTWIND-DRIVEN GOLF BALL SIZED HAIL BROKE OUT WINDOWS ON WEST SIDE OF NUMEROUS HOMES IN TOWN.
Jul 10, 3:00 PM MDTHAIL 1.75Baker, MT
Jul 10, 3:08 PM MDTTSTM WND GST 652 Sw Baker, MT
Jul 10, 3:08 PM MDTHAIL 1.252 Sw Baker, MT
Jul 10, 3:10 PM MDTFUNNEL CLOUD4 Sse Baker, MT
Jul 10, 3:17 PM MDTHAIL 1Baker, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:48 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-873 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WFUS55 KBYZ 102048
TORBYZ
MTC025-102145-
/O.NEW.KBYZ.TO.W.0004.160710T2048Z-160710T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL FALLON COUNTY IN SOUTHEASTERN MONTANA...

* UNTIL 345 PM MDT
    
* AT 248 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 9 MILES SOUTHWEST OF BAKER...MOVING EAST AT 20
  MPH.

  HAZARD...TORNADO AND HAIL UP TO TWO INCHES IN DIAMETER. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  BAKER AND WILLARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4620 10463 4638 10461 4640 10405 4621 10404
      4617 10405 4618 10415
TIME...MOT...LOC 2048Z 260DEG 17KT 4630 10444 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

REIMER
2 follow-up statements
680 
WWUS55 KBYZ 102119
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT SUN JUL 10 2016

MTC025-102145-
/O.CON.KBYZ.TO.W.0004.000000T0000Z-160710T2145Z/
FALLON MT-
319 PM MDT SUN JUL 10 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EAST
CENTRAL FALLON COUNTY...
        
AT 318 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES SOUTHEAST OF BAKER...MOVING EAST AT 25 MPH.

HAZARD...TORNADO AND TENNIS BALL SIZE HAIL. 

SOURCE...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

LOCATIONS IMPACTED INCLUDE...
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4623 10443 4639 10441 4640 10405 4621 10404
      4617 10405 4617 10408
TIME...MOT...LOC 2118Z 272DEG 21KT 4629 10415 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

REIMER
792 
WWUS55 KBYZ 102140 RRA
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
340 PM MDT SUN JUL 10 2016

MTC025-102150-
/O.EXP.KBYZ.TO.W.0004.000000T0000Z-160710T2145Z/
FALLON MT-
340 PM MDT SUN JUL 10 2016

...THE TORNADO WARNING FOR EAST CENTRAL FALLON COUNTY WILL EXPIRE AT
345 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN MONTANA.

LAT...LON 4623 10443 4639 10441 4640 10405 4621 10404
      4617 10405 4617 10408
TIME...MOT...LOC 2140Z 260DEG 17KT 4629 10415 

$$

REIMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 10, 2:14 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 10, 2:14 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Billings MT
214 PM MDT SUN JUL 10 2016

.SHORT TERM...valid for Mon...

Dynamic evolution taking place over the forecast area this
afternoon. A cold pool had developed over NE MT sending gusty NW
winds into the NE forecast area. Mesoanalysis showed low-level
frontogenesis along the leading edge of the convection into the
cold pool area. Thus it appears the cold front was trying to
develop E of KBIL. RAP hangs the front up around the SE corner of
the area around 00Z. Due to early convection and extensive cloud
cover, the MUCAPES were 500 j/kg or less over the majority of the
area. Over far SE MT, however, MUCAPES were around 3000 j/kg due
to moist SE flow. Dewpoints were in the upper 50s to lower 60s in
this area. So, best chances for severe weather were in the SE. The
cloud cover however, may limit the extent of severe potential in
this area. Will have a severe thunderstorm watch until 03Z.

Jet divergence will move north during the evening and more
divergence will affect the western zones overnight as the jet
rotates around the low into eastern MT. The upper low and
accompanying q-vector convergence will move through the region
tonight. The low will lift NE Mon. into Mon. night with q-vector
convergence across the N on Monday. Will have high PoPs this
evening with lower PoPs overnight. The west will have a good
chance of precipitation overnight. Kept relatively high PoPs over
the area on Monday with just a slight chance of afternoon thunder.
Airmass will be cooler and soundings showed a lot of wind
potential with the GFS showing more wind than the WRF. Kept Monday
windy, but no wind highlights needed due to sounding differences
and upward motion. Moisture will lift NE Mon. night with
decreasing precipitation chances from SW to NE. Still expect a few
inches of snow in the higher elevations through Mon. morning.
Arthur

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...Sun...

Latest models runs did not present any major changes. Given the
ongoing weather, not major changes made to the forecast. Only
blended towards current consensus guidance. Reimer

PREVIOUS DISCUSSION

Upper level low will be well on its way out to start the day on
Tuesday. Confluent flow aloft and subsidence will lead to a
pretty nice July day with mostly sunny skies and temperatures in
the upper 70s on Tuesday. Can't rule out a stray shower overnight
and into Wednesday as weak disturbance passes overhead.
Temperatures slowly warm up through the remainder of the week with
mostly quiet conditions and little chances for rain. A few small
ripples of energy could create a chance for an afternoon shower or
thunderstorm each day so left a slight chance for showers and
thunderstorms each afternoon through the end of the week. Warmer
temperatures, and a chance for thunderstorms, are possible by the
weekend in advance of another pacific trough. Dobbs

&&

.AVIATION...

VFR conditions will prevail over the region the next 24 hours.
Thunderstorms could produce brief localized MVFR/IFR conditions
mainly east from MLS. Additionally, wind gusts of 50 to 60 knot
and large hail are also possible. Reimer
&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 054/070 054/080 056/082 056/086 057/086 058/085 058/087
    56/T    11/U    22/W    11/B    12/T    22/T    21/U
LVM 047/067 042/076 045/080 045/084 046/084 048/083 047/084
    78/T    12/T    22/W    11/B    13/T    32/T    21/B
HDN 051/073 052/081 054/084 054/088 055/088 056/087 056/089
    86/T    11/U    11/B    11/B    12/T    22/T    21/U
MLS 056/071 058/079 056/083 057/086 059/087 060/087 060/088
    96/T    42/T    11/B    11/B    12/T    22/T    21/B
4BQ 056/076 056/082 055/084 056/087 057/088 059/089 059/089
    53/T    21/N    11/B    11/B    22/T    22/T    21/B
BHK 056/073 054/077 052/079 053/084 054/084 056/085 058/086
    73/T    42/T    11/B    12/T    22/T    22/T    21/B
SHR 050/072 048/081 050/082 051/086 052/087 054/087 054/088
    53/T    11/U    12/T    11/B    12/T    22/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 368 in effect until 9 PM MDT this
      evening FOR ZONES 32-33-36-37.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 10, 2:19 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
219 PM MDT SUN JUL 10 2016

MTZ028>042-056>058-063>068-WYZ098-099-111030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
219 PM MDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONGER WEATHER SYSTEM WILL MOVE THROUGH THE REGION
THROUGH THIS EVENING...BRINGING SHOWERS AND THUNDERSTORMS. SOME
STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING...FOR
CUSTER...FALLON...POWDER RIVER AND CARTER COUNTIES.

HOT AND DRY CONDITIONS WITH A COLD FRONTAL PASSAGE WILL AFFECT
SOUTHEAST MONTANA THIS AFTERNOON AND INTO THE EVENING POSSIBLY
CREATING DANGEROUS FIRE CONDITIONS.

COOL TEMPERATURES WITH POSSIBLE SNOW WILL AFFECT THE HIGH
ELEVATIONS TONIGHT...THIS INCLUDES THE BEARTOOTH PASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOL TEMPERATURES WITH POSSIBLE SNOW WILL AFFECT THE HIGH
ELEVATIONS MONDAY MORNING...THIS INCLUDES THE BEARTOOTH PASS.

In the hours before

Special weather statement, Jul 10, 10:29 AM MDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1029 AM MDT SUN JUL 10 2016

MTZ034-039-056-101700-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN STILLWATER MT-
1029 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1028 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JOLIET...OR 14 MILES SOUTHEAST OF COLUMBUS...MOVING NORTHEAST AT
35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOLIET...ROCKVALE...SILESIA...EDGAR...BOYD AND PARK CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4535 10905 4548 10923 4577 10891 4569 10890
      4568 10888 4566 10888 4564 10886 4564 10884
      4561 10884 4563 10878 4555 10880 4555 10877
      4553 10876 4552 10875
TIME...MOT...LOC 1628Z 225DEG 29KT 4547 10907

REIMER
Local storm report, Jul 10, 12:14 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1214 PM MDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     PLEVNA                  46.42N 104.52W
07/09/2016                   FALLON             MT   CO-OP OBSERVER

            MODERATE SIZED TREE UPROOTED FROM STRONG GUSTY WINDS.

&&

VLS
Special weather statement, Jul 10, 1:49 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
149 PM MDT SUN JUL 10 2016

MTZ032-033-102030-
FALLON MT-CUSTER MT-
149 PM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 148 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES NORTHWEST OF EKALAKA...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PLEVNA...ISMAY AND WESTMORE.

LAT...LON 4667 10437 4606 10451 4614 10452 4614 10494
      4608 10494 4610 10511 4654 10504 4654 10499
      4657 10498 4657 10486 4661 10485 4661 10473
      4666 10473 4666 10461 4668 10460 4669 10451
TIME...MOT...LOC 1948Z 209DEG 31KT 4623 10486

REIMER
Special weather statement, Jul 10, 2:16 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
216 PM MDT SUN JUL 10 2016

MTZ036-038-WYZ099-102115-
POWDER RIVER MT-SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
216 PM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHEAST OF SHERIDAN...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
MOORHEAD AND OTTER.

LAT...LON 4486 10672 4513 10680 4518 10645 4518 10628
      4520 10628 4527 10577 4500 10572 4499 10602
      4489 10602
TIME...MOT...LOC 2015Z 255DEG 32KT 4496 10661

LESTER

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:55 PM MDTSpecial Weather StatementBYZCuster65 min
Jul 9, 7:41 PM MDTSpecial Weather StatementBYZTreasure64 min
Jul 9, 8:09 PM MDTSpecial Weather StatementBYZ51 min
Jul 9, 8:56 PM MDTSpecial Weather StatementBYZFallon64 min
Jul 9, 9:33 PM MDTSevere Thunderstorm WarningBYZCuster, Fallon72 min
Jul 9, 10:43 PM MDTSpecial Weather StatementBYZFallon32 min
Jul 9, 11:45 PM MDTSpecial Weather StatementBYZCarbon45 min
Jul 10, 12:35 AM MDTSpecial Weather StatementBYZCarbon40 min
Jul 10, 10:29 AM MDTSpecial Weather StatementBYZStillwater31 min
Jul 10, 1:49 PM MDTSpecial Weather StatementBYZFallon41 min
Jul 10, 2:06 PM MDTSevere Thunderstorm WarningBYZFallon54 min
Jul 10, 2:16 PM MDTSpecial Weather StatementBYZ59 min
Jul 10, 2:34 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River56 min
Jul 10, 2:38 PM MDTSevere Thunderstorm WarningBYZFallon67 min
Jul 10, 2:56 PM MDTSpecial Weather StatementBYZFallon64 min
Jul 10, 3:27 PM MDTSevere Thunderstorm WarningBYZPowder River41 min
Jul 10, 3:31 PM MDTSevere Thunderstorm WarningBYZCarter, Fallon34 min
Jul 10, 4:04 PM MDTSpecial Weather StatementBYZCarter56 min

Nearby

Tornado Warnings in Montana, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.